Breaking Tampa Bay, Florida and national news and weather from Tampa Bay Online and The Tampa Tribune | TBO.com
Monday, Apr 21, 2014
Health & Fitness

Bodybuilder says statin drug ruined career


Published:

Q: I am a 63-year-old male who competes at the national level in masters bodybuilding. My doctor had me take Crestor for one month, and my total cholesterol went from 260 to 189. Sounds good, right?

The aftereffects of the muscle degeneration have been the worst pain, other than shingles, I have ever experienced. My legs, back and shoulders are in agony, and I have no energy at all.

It has been three weeks since I took the last pill, but I still cannot train due to extreme exhaustion. I will not compete this year, as all my gains from last year have been lost.

I work as a deputy sheriff, and the loss of muscle tone is readily apparent. This is the worst drug anyone could take.

Answer: Statins are notorious for causing muscle discomfort and even pain, but relatively few people are taxing their muscles as hard as you. Vigorous exercise appears to aggravate the problem (Muscle and Nerve, October 2010).

There are other ways to manage cholesterol and other risk factors for heart disease. We are sending you our Guide to Cholesterol Control and Heart Health, which provides many nonstatin suggestions. It also can be downloaded for $2 from our website, www.peoplespharmacy.com.

A recent study reveals that some people react to statins by developing an irreversible autoimmune disease called necrotizing myopathy (Current Opinion in Rheumatology, November 2013). In this condition, the body attacks muscle and breaks it down.

Q: I got the flu a few years ago and took Tamiflu one day after my symptoms began. I improved quickly and dramatically, with all my symptoms more or less nonexistent within two days of starting the medication. I don’t like taking any meds whatsoever; my doctor convinced me to take Tamiflu. I’m glad it worked well for me and thought I would mention it for others.

Answer: We’re glad you followed your doctor’s recommendation to take Tamiflu. The Centers for Disease Control and Prevention recommends antiviral drugs like Tamiflu and Relenza when people catch influenza. Taken within 48 hours of symptoms, it shortens the duration of the illness and can make a difference between a mild illness and one with severe complications. A study of children hospitalized with flu found that prompt treatment with Tamiflu improved survival (Pediatrics, December 2013).

Q: I have been suffering with constipation for more than a year. I chalked the problem up to menopause and tried everything I could think of: increasing the fiber in my diet, drinking more water and exercising even more vigorously. Food just wasn’t moving through. I would have to use laxatives every week just to get relief.

My doctor didn’t have anything different to suggest, but I brought the problem up to a friend. She suggested taking magnesium. It has completely changed my life. I feel normal again and wanted to share this with other sufferers.

Answer: Magnesium has long been used as a laxative in the form of milk of magnesia. When used as a dietary supplement in the 250 milligrams to 400 milligrams range, it can combat constipation without causing diarrhea. It also may help normalize blood pressure and blood sugar, and prevent muscle cramps. People with impaired kidney function should avoid extra magnesium, however.

Q: I try to drink hot green tea because of its touted health benefits. I have recently realized that if I drink more than one cup, I get what I can only describe as an annoying restless legs syndrome while I am awake. Have you ever heard of this, or am I just assuming the two are related? If I only drink one cup in the morning, this does not occur.

Answer: We have to admit that you have us stumped. The American Sleep Association actually suggests drinking green tea as a way of alleviating restless legs.

Although green tea is lower in caffeine than coffee, it does contain 24 to 40 milligrams in 8 ounces. Perhaps when you drink more than one cup of green tea, the amount of caffeine you consume is triggering the jittery limb movement. Caffeine has been associated with restless legs.

Q: Are there any home remedies for mouth ulcers? They can be quite painful and sometimes take a long time to heal.

Answer: The official name for this condition is aphthous ulcers. They are commonly known as canker sores, and no one quite knows what causes them and why some people are especially susceptible. Although doctors have tried a number of pharmaceutical treatments, none stands out as superior.

One randomized study compared 3 grams of omega-3 fatty acids daily to placebo for six months (Oral Surgery, Oral Medicine, Oral Pathology and Oral Radiology, February 2014). The people taking the omega-3 supplement had significantly fewer mouth ulcers and less discomfort.

Other remedies include drinking a glass of buttermilk once or twice daily, taking L-lysine supplements, swishing an ounce of sauerkraut juice in the mouth or applying aloe-vera gel to the sore. Eating a kiwi fruit every other day works for many people.

In their column, Joe and Teresa Graedon answer letters from readers. Email them via their website, www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Comments